Alert archive / Kansas / Severe Thunderstorm Warnings in 2026

Severe Thunderstorm Warning 9, NWS Wichita, KS

March 5, 2026Harvey County, Reno County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Mar 5, 2026, 9:41 PM CST for Harvey County, Reno County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 5, 2026, 9:41 PM CST (03:41 UTC)
Expired
Mar 5, 2026, 10:30 PM CST
In force
49 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Harvey County, KS, Reno County, KS

The radar

The Wichita radar (KICT), 52 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 5, 9:44 PM CSTHAIL 0.886 Nnw Haven, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 5, 8:32 PM CSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.7 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2026-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2026-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 332 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-409 J/kg
Mixed-layer LCL
1131 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
332 m²/s²
0-3 km storm-relative helicity
409 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

503 
WUUS53 KICT 060341
SVRICT
KSC079-155-060430-
/O.NEW.KICT.SV.W.0009.260306T0341Z-260306T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
941 PM CST Thu Mar 5 2026

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northeastern Reno County in south central Kansas...
  Northwestern Harvey County in south central Kansas...

* Until 1030 PM CST.

* At 941 PM CST, a severe thunderstorm was located near Haven, moving
  northeast at 55 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Hutchinson, Buhler, Haven, Burrton, Yoder, and Hutchinson Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3817 9781 3817 9746 3782 9782 3788 9799
TIME...MOT...LOC 0341Z 213DEG 49KT 3794 9786 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

KLEINSASSER
3 follow-up statements
958 
WWUS53 KICT 060347
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
947 PM CST Thu Mar 5 2026

KSC079-155-060430-
/O.CON.KICT.SV.W.0009.000000T0000Z-260306T0430Z/
Reno KS-Harvey KS-
947 PM CST Thu Mar 5 2026

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CST
FOR NORTHEASTERN RENO AND NORTHWESTERN HARVEY COUNTIES...

At 947 PM CST, a severe thunderstorm was located near Burrton, moving
northeast at 60 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Buhler and Burrton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3817 9781 3817 9746 3791 9776 3795 9789
TIME...MOT...LOC 0347Z 213DEG 50KT 3803 9777 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

KLEINSASSER
068 
WWUS53 KICT 060358
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
958 PM CST Thu Mar 5 2026

KSC155-060407-
/O.CAN.KICT.SV.W.0009.000000T0000Z-260306T0430Z/
Reno KS-
958 PM CST Thu Mar 5 2026

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RENO COUNTY IS
CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 400 AM CST for
south central Kansas.

&&

LAT...LON 3804 9771 3817 9770 3817 9746 3801 9767
TIME...MOT...LOC 0357Z 213DEG 49KT 3815 9767 

$$

KSC079-060430-
/O.CON.KICT.SV.W.0009.000000T0000Z-260306T0430Z/
Harvey KS-
958 PM CST Thu Mar 5 2026

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CST
FOR NORTHWESTERN HARVEY COUNTY...

At 957 PM CST, a severe thunderstorm was located near Buhler, moving
northeast at 55 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Burrton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3804 9771 3817 9770 3817 9746 3801 9767
TIME...MOT...LOC 0357Z 213DEG 49KT 3815 9767 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

KLEINSASSER
574 
WWUS53 KICT 060420
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1020 PM CST Thu Mar 5 2026

KSC079-060430-
/O.EXP.KICT.SV.W.0009.000000T0000Z-260306T0430Z/
Harvey KS-
1020 PM CST Thu Mar 5 2026

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HARVEY COUNTY
WILL EXPIRE AT 1030 PM CST...

The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 400 AM CST for
south central Kansas.

&&

LAT...LON 3804 9771 3817 9770 3817 9746 3801 9767
TIME...MOT...LOC 0420Z 213DEG 49KT 3838 9748 

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 5:49 PM CST, 3 hours 52 minutes earlier. Its key messages:

  • Strong to severe storms possible late this evening into early Friday morning. Ping pong ball size hail and wind gusts around 55-65 mph are the main concerns.
  • Another round of strong to severe storms may develop across the area late Friday afternoon and last into Friday night. Large hail, damaging wind gusts, and perhaps a couple of tornadoes are possible.
  • A break in the activity is forecast for this weekend, but storm chances look to return on Tuesday.
Area forecast discussion, Mar 5, 5:49 PM CST, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
549 PM CST Thu Mar 5 2026

.KEY MESSAGES...

- Strong to severe storms possible late this evening into early
Friday morning. Ping pong ball size hail and wind gusts around 55-65
mph are the main concerns.

- Another round of strong to severe storms may develop across the
area late Friday afternoon and last into Friday night. Large hail,
damaging wind gusts, and perhaps a couple of tornadoes are possible.

- A break in the activity is forecast for this weekend, but storm
chances look to return on Tuesday.

&&

.DISCUSSION...
Issued at 244 PM CST Thu Mar 5 2026

Currently, a short wave mid/upper level ridge is situated over the
area with strong low/mid level moisture advection. Low clouds and
patchy fog continue to impact much of the forecast area early this
afternoon. A trough to the west will continue to deepen and approach
our area. As we move into the early evening hours tonight, the LLJ
will strengthen after 00Z. This feature, along with broader scale
lift, will be more than enough to kick off some storms to our south
and west. This activity will progress northeastward through the
evening hours, reaching our doorstep between 03-06Z. Favorable
instability between 1500-2000 J/kg and shear values around 40 knots
will support a few severe storms across south-central and into
eastern Kansas. Storm mode will be multi-cell or linear with
damaging straight line winds and large hail being the primary
threats. This activity looks to weaken beyond 09Z with only a few
lingering showers across eastern Kansas by 12Z.

Moving into Friday, a thick stratus layer will continue to plague
the region through much of the day as southerly flow and low level
moisture transport persist. Despite this, strong WAA will aide in
temperatures warming into the upper 60s to lower 70s. Additional
storm chances will increase across the area for Friday afternoon and
Friday evening as the trough begins to pass over the Central Plains.
This feature will drive a cold front into the area by the evening
hours. Previous concerns about storms firing along the dryline have
lessened as it appears the cold frontal boundary will overtake the
dryline before it reaches central Kansas. As such, storm mode will
likely be linear as the front interacts with the warm moist
environment across south-central and southeast Kansas and drives
convective initiation. The main hazard concern with this activity
will be damaging straight line winds with large hail and a few
tornadoes remaining a possibility through initial development of
storms. The frontal boundary, and consequently the storm threat,
will push off to the east between 06-09Z.

For the weekend into early next week, zonal flow will take over and
a more stable pattern is expected. Temperatures on Saturday will
cool off behind the front to near normal, with temperatures
rebounding on Sunday and Monday into the middle to upper 70s. By
Tuesday, strong moisture advection will return with continued well
above normal temperatures. A couple of frontal boundaries look to
dive across the region on Tuesday into Wednesday, leading to a
prolonged time frame for possible shower and thunderstorm
development. Given the time of year and the state of the
environment, another chance for severe weather looks possible
with this activity. There's still plenty of time to iron out the
details of this next event.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 540 PM CST Thu Mar 5 2026

Multiple aviation hazards over the coming TAF period with low
CIGS/VSBY and a TSRA potential. Widespread drizzle and fog are
ongoing across portions of central and south-central KS. The
reduced VSBY related to the FG will continue through 06Z or so
with improving VSBY thereafter. Low CIGS are expected through
most of the upcoming period. LLWS concerns increase after 03Z as
a 45-55 kt LLJ develops across the area. LLWS will subside by
mid-morning Friday. Finally, scattered thunderstorms are
expected to move across portions of south-central and southeast
KS late this evening and overnight. ICT and CNU stand the
greatest potential for TSRA and have opted for TEMPO mentions
there. Confidence decreases with northward extent and opted for
PROB30 mentions at the remaining sites. A strong cold front will
move through the area near the end of the TAF period, shifting
winds from the northwest and introducing additional TSRA
chances.

&&

.FIRE WEATHER...
Issued at 140 PM CST Wed Mar 4 2026

Warm and breezy conditions this afternoon will result in very
high grassland fire danger across central KS, then again on
Friday afternoon across the forecast area. However, rainfall is
expected to largely preclude fire weather concerns.

Very high grassland fire danger may return to the area on Monday and
Tuesday of next week.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...AMD
AVIATION...BRF
FIRE WEATHER...JC
Hazardous weather outlook, Mar 5, 4:51 PM CST, 4 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
451 PM CST Thu Mar 5 2026

KSZ032-033-047>053-067>072-082-083-091>096-098>100-062300-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
451 PM CST Thu Mar 5 2026

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Areas of fog, dense at times, will continue through at least
midnight across portions of central and south central Kansas.

Strong to severe storms are possible late this evening and tonight.
The primary threat will be hail up to the size of ping pong balls
and 60 mph wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

As we move into Friday afternoon and Friday evening, additional
strong to severe storms are forecast to develop. The main concerns
will be large hail, damaging winds, localized flooding, and perhaps
a couple tornadoes.

Additional storm chances are forecast for Tuesday into Wednesday;
strong to severe storms may be possible with this activity.

Very high grassland fire danger is forecast during the afternoon
hours on Friday, as well as for Monday-Wednesday. However, rainfall
and more moisture should dampen more widespread fire weather
potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 6:32 PM CSTDense Fog AdvisoryICTHarper, Harvey, Kingman, McPherson, Reno, Rice and 2 more4 hr
Mar 5, 8:36 PM CSTSevere Thunderstorm WarningICTHarper39 min
Mar 5, 8:52 PM CSTSevere Thunderstorm WarningICTKingman38 min
Mar 5, 10:17 PM CSTSevere Thunderstorm WarningICTHarper, Sumner58 min
Mar 5, 10:25 PM CSTSevere Thunderstorm WarningICTEllsworth, Lincoln, Saline23 min
Mar 5, 10:54 PM CSTTornado WarningICTHarper, Sumner16 min
Mar 5, 11:14 PM CSTSevere Thunderstorm WarningICTHarper, Sumner61 min
Mar 5, 11:27 PM CSTTornado WarningICTHarper, Sumner48 min
Mar 6, 12:05 AM CSTTornado WarningICTSumner26 min
Mar 6, 12:29 AM CSTSevere Thunderstorm WarningICTSedgwick27 min
Mar 6, 1:21 AM CSTSevere Thunderstorm WarningICTHarper, Sumner54 min
Mar 6, 2:06 AM CSTSevere Thunderstorm WarningICTButler, Cowley, Sedgwick, Sumner31 min
Mar 6, 5:55 PM CSTSevere Thunderstorm WarningICTMontgomery17 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2026Every severe thunderstorm warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.